What is heroin?
Heroin is an illegal drug that comes from the seeds of a poppy plant, opium seeds (Peterson, 2016). When heroin is made, it is mixed with other drugs or chemicals and can be smoked, snorted, sniffed, or injected (Peterson, 2016). Heroin is typically injected (CDC, 2015). People may start using heroin for various reasons, however, people continually use heroin because it is a highly addictive substance (CDC, 2015; Peterson, 2016). People can abuse or become addicted to some legal opioid drugs (such as OxyContin, Vicodin, and Demerol) and then switch to using heroin because heroin is cheaper and more easily accessible (Peterson, 2016).
Who is using heroin?
There has been increased heroin use across the United States among men and women, most age groups, and all income levels (CDC, 2015). Some of the greatest increases occurred in demographic groups with historically low rates of heroin use, such as: women, the privately insured, and people with higher incomes (CDC, 2015). The age range of 18-25 years is considered a risk factor for heroin addiction and the strongest risk factor for heroin addiction is having an addiction to prescription opioid painkillers (CDC, 2015).
Portage County is set to break its own grim record of 27 accidental overdose deaths, set in 2014, with 24 deaths so far this year (2015), according to the Portage County Coroner's Office (O’Brien, 2015).
- Heroin use more than doubled among young adults ages 18–25 in the past decade.
- More than 9 in 10 people who used heroin also used at least one other drug.
- 45% of people who used heroin were also addicted to prescription opioid painkillers.
How does heroin kill?
A heroin overdose can cause a person to stop breathing (Peterson, 2016) and/or a coma (CDC, 2015). Heroin-related overdose deaths have increased as use of the drug itself has increased (CDC, 2015). Between 2002 and 2013, the rate of heroin-related overdose deaths nearly quadrupled (CDC, 2015). Heroin affects parts of the brain that control automatic body functions such as breathing and heart rate and by doing so, heroin can slow down a person’s breathing and heart rate until these systems stop completely (Peterson, 2016). Heroin is often used in conjunction with other drugs and/or alcohol which increases the risk of overdose (CDC, 2015).
How can I help?
- Learn more about the risks of using heroin and other drugs.
- Learn how to recognize and respond to a heroin overdose:
- Signs are shaking, cold damp skin, blue lips, blue fingernails, slow or no breathing, slow or no heartbeat (Peterson, 2016).
- Project DAWN. Attend a free, 30-minute educational class at the Portage County Health Department where you can obtain life-saving kits containing educational information and two doses of naloxone (O’Brien, 2015). Naloxone is an "opioid antagonist” which can help slow, block and reverse the effects of opioid drugs, such as heroin, during an overdose (O’Brien, 2015). Classes are by appointment only, please call 330-296-9919 to make an appointment.
- University Psychological Services
- Phone: 330.672.2487
- Portage County Health Department
- Phone: 330.296.9919
- Townhall II
- Phone: 330.678.3006
- 24 hour crisis line: 330.678.4357
- Coleman Professional Services
- Phone: 330.673.1347
- 24 hour crisis line: 330.296.3555
CDC. (2015, July 7). Today’s heroin epidemic more people at risk, multiple drugs abused. Retrieved September 23, 2016, from http://www.cdc.gov/vitalsigns/heroin/
Gillbeau Peterson, P. (2016). What you need to know about heroin. ETR Associates
O’Brien, D. (2015, September 6). “Project DAWN” aims to prevent heroin overdoses in Portage. Retrieved September 23, 2016, from Record Courier, http://www.recordpub.com/news%20local/2015/09/06/-project-dawn-aims-to-prevent-heroin-overdoses-in-portage